Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 19, NWS Billings, MT

November 26, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 26, 2017, 2:09 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 26, 2017, 8:59 AM MST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2017, 2:09 AM MST (09:09 UTC)
In effect from
Nov 26, 2017, 8:59 AM MST
Expired
Nov 27, 2017, 5:00 AM MST
In force
20 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3211 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS75 KBYZ 260909
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
209 AM MST Sun Nov 26 2017

MTZ065-066-270915-
/O.NEW.KBYZ.WI.Y.0019.171126T1800Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
209 AM MST Sun Nov 26 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST
MONDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 11 AM this morning to 5 AM MST
Monday. 

* TIMING...Today through Tonight. Strongest winds are expected
  this afternoon and evening.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to
  near Big Timber, and local roads near Nye.

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile 
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
6 follow-up statements
505 
WWUS75 KBYZ 261559
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
859 AM MST Sun Nov 26 2017

MTZ065-066-271200-
/O.EXT.KBYZ.WI.Y.0019.171126T1559Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
859 AM MST Sun Nov 26 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...Today through Tonight. Strongest winds are expected 
  this afternoon and evening. 

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
125 
WWUS75 KBYZ 262044
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
144 PM MST Sun Nov 26 2017

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
144 PM MST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...Through Tonight. Strongest winds are expected this 
  afternoon and evening. 

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
392 
WWUS75 KBYZ 270316
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
816 PM MST Sun Nov 26 2017

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
816 PM MST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...Through Tonight. 

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
270 
WWUS75 KBYZ 270540
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1040 PM MST Sun Nov 26 2017

MTZ028-063-280000-
/O.NEW.KBYZ.HW.W.0008.171127T0540Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
1040 PM MST Sun Nov 26 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST MONDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 5 PM MST Monday. 

* TIMING...Tonight through Monday. Strongest winds are expected
  tonight, with a brief decrease in winds during Monday morning, 
  before winds increase again going into the afternoon.

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton north
  to Judith Gap.

* WINDS...Southwest to west wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1040 PM MST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...Through Tonight.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
236 
WWUS75 KBYZ 271011
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
311 AM MST Mon Nov 27 2017

MTZ028-063-280000-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
311 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through Today. Winds will increase later this morning 
  and into the afternoon.

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton 
  north to Judith Gap. 

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
311 AM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through 5 AM this morning.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
618 
WWUS75 KBYZ 271156
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
456 AM MST Mon Nov 27 2017

MTZ065-066-271300-
/O.EXP.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
456 AM MST Mon Nov 27 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds will gradually decrease through the morning.

$$

MTZ028-063-280000-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
456 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through Today. Winds will increase later this morning 
  and into the afternoon. 

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton 
  north to Judith Gap. 

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 25, 8:58 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 25, 8:58 PM MST, 5 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
858 PM MST Sat Nov 25 2017

.UPDATE...

Updated forecast to adjust temperatures and increase cloud cover
this evening. Dry low level air is being underdone by the models
in many areas this evening, allowing temperatures to fall to near
forecast lows already. Adjusted temperatures down in many areas to
account for this, mainly in the lower river valleys as warm
advection and higher wind speeds should keep ridgetops warmer
overnight. Extensive cirrus spreading over the area and some of
this is even showing up on area radar. None of this activity is
making it to the ground outside of the higher mountain locations,
and should remain aloft through tonight so dry forecast remains in
place. Increased winds over the western foothills where
Livingston and Nye have both been gusting into the lower 50s this
evening. Based on guidance expecting winds to remain below
advisory thresholds tonight so will hold off on highlites for now,
but may need an advisory if winds increase much further
overnight. Chambers

&&

.SHORT TERM...valid for Sun and Mon...

Strong gusty wind potential continues for the short-term period.
Models still showed 700 mb winds increasing to around 50 kt W of
KBIL by 00Z Monday and becoming stronger and lower in the
atmosphere during Sunday evening. In addition, the pattern favored
winds increasing to Advisory strength in the gap flow areas during
Sunday and reaching Advisory strength Sun. evening. Mixing did not
look great over the W Sun. afternoon and evening, so expect gusty
winds, but not enough confidence for a High Wind highlight.
Advisory for the gap flow areas is likely for late Sun. into Sun.
night, but it is still a bit early to issue it, so will continue
the bar graph and the HWO.

Upper ridging will be over the region through Sunday, then shift E
Sun. night as a Pacific wave approaches the area. The wave will
cross the area Monday into Monday night. Associated cold front
moves through the western zones late Sun. night and exits the SE
part of the area Mon. afternoon. While the front will have a
strong band of frontogenesis with it, the quick movement will
limit precipitation amounts. The front will bring a chance of
rain showers to areas near the western mountain late Sun. night
with a chance of mountain snow showers. Scattered rain showers
will spread E across the area Mon. and shift S during the day. The
best chance of snow will be over the SW mountains Mon. morning,
then chances drop off quickly in the afternoon. Thus snow amounts
will be a little lower than previously forecast. Snow showers will
be likely in the NE Bighorns Sun. afternoon, but westerly flow
will limit snow amounts. Precipitation will move out of the
southern zones Mon. evening.

Windy conditions will continue on Monday due to mixing and cold
advection. Near-record highs are expected for KBIL and KLVM on
Sun., then Mon. will be cooler with highs mainly in the low 50s.
Arthur

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

The weather pattern through the extended forecast period
continues to look fairly progressive but mostly dry outside of the
Mountains. Temperatures will remain above normal through the long
term with the warmest conditions anticipated on Tuesday around
the 50 degree mark. Breezy/Gusty conditions are anticipated along
the foothills through much of the week as the progressive
westerly flow will produce occasional lee-side trofs along the
Rocky Mountain front. Expect the winds to be strongest between
each passing weather system (Tuesday through early Wednesday, and
again Thursday evening through Saturday). Temperatures will cool
off into the low 40s and upper 30s towards the end of the week
and into next weekend as upper level heights lower and cooler air
filters into the region.

The best chance for precipitation will be Wednesday night into
Thursday morning, and then again next Sunday. Still some spread
in precipitation amounts with the Wednesday night system, but
this type of pattern typically favors the mountains over the lower
elevations. Precipitation will mostly be a rain/snow mix given
the cooler temperatures, but as of now snow accumulations (if any)
should be minimal outside of the mountains and foothills. Dobbs

&&

.AVIATION...

VFR conditions expect into Sunday. Expect winds around the
foothills, especially KLVM, to remain gusty overnight and increase
during the day Sunday. Some gusts could be up to 50 knots by
Sunday afternoon. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 034/064 042/051 030/049 032/046 027/044 028/046 028/044
    00/B    03/W    00/U    02/W    00/U    00/B    11/B
LVM 045/062 040/046 026/044 027/039 023/039 026/042 027/042
    10/N    37/W    00/N    12/W    00/N    00/N    12/W
HDN 031/064 041/052 027/052 029/047 024/046 023/047 025/045
    00/B    04/W    10/U    02/W    10/U    00/B    01/B
MLS 029/060 039/052 028/049 028/046 025/044 024/046 024/043
    00/B    02/W    00/U    02/W    00/U    00/B    01/B
4BQ 033/064 041/054 027/049 029/046 025/045 023/048 025/046
    00/B    03/W    10/U    02/W    10/U    00/B    01/B
BHK 027/062 038/053 025/048 026/045 023/043 021/046 022/043
    00/B    02/W    10/U    02/W    00/U    00/B    00/B
SHR 026/067 040/054 024/049 027/044 022/045 022/048 025/047
    00/B    05/W    20/U    02/W    10/U    00/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 25, 8:47 AM MST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
847 AM MST Sat Nov 25 2017

MTZ041-065-066-261600-
Northern Sweet Grass-Livingston Area-Beartooth Foothills-
847 AM MST Sat Nov 25 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Possible strong winds with gusts to 60 mph.

* WHERE...Livingston to near Big Timber and areas around Nye.

* WHEN...Sunday afternoon through Sunday evening.

* ADDITIONAL HAZARD CONCERNS...Potentially hazardous crosswinds
  along I-90 from Livingston to near Big Timber and local roads
  around Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should slow down or use alternate
routes Sunday and Sunday night. Check the latest forecasts and
road reports before travel.

&&

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.